Do Anti-Depressants Promote Weight Gain?Thursday, June 7, 2018
There is no doubt that some people gain weight when started on anti-depressant medications. However, it is also true that the increased appetite and listlessness that accompanies “atypical” depression can contribute to weight gain. Finally, there is evidence that weight-gain in turn may decrease mood, which in turn may further exacerbate weight gain.
Trying to cut through all of this is a study by Rafael Gafoor and colleagues from King’s College London, in a paper published in BMJ.
They examined data from the UK Clinical Practice Research Datalink, 2004-14, which included data on 136,762 men and 157,957 women with three or more records for body mass index (BMI).
In the year of study entry, 17,803 (13.0%) men and 35,307 (22.4%) women with a mean age of 51.5 years were prescribed anti-depressants.
While during 1, 836,452 person years of follow-up, the incidence of new episodes of ≥5 weight gain in participants not prescribed anti-depressants was 8.1 per 100 person years, it was slightly higher at 11.2 per 100 person years in those prescribed an anti-depressant.
In the second year of treatment the number of participants treated with antidepressants for one year for one additional episode of ≥5% weight gain was 27.
Thus, there appears to be a slight but discernible increased risk of weight gain associated with the prescription of anti-depressants, which may persist over time and appears highest during the second and third year of treatment.
However, as the authors caution, these associations may not be causal, and residual confounding might contribute to overestimation of associations.
Nevertheless, the notion that there may be a distinct weight-promoting pharmacological effect of some anti-depressants is supported by the finding that certain anti-depressants (e.g. mirtazapine) carry a far greater risk of weight gain than others (e.g. paroxetine).
Given the frequency with which anti-depressants are prescribed, it could be argued that the contribution of anti-depressants to the overall obesity epidemic (particularly in adults) may be greater than previously appreciated.
If nothing else, patients prescribed anti-depressants should be carefully monitored for weight gain and preventive measures may need to be instituted early if weight gain becomes noticeable.